How Long Does Withdrawal From Heroin Last?

In This Article

If you have been using heroin for a while, whether as a regular pattern, in binges, or if you have become dependent, you may want to know what to expect if you stop taking heroin and start having heroin withdrawal symptoms.

heroin withdrawal symptoms
Verywell / Cindy Chung

Overview

If you have become addicted to heroin, you are likely to experience withdrawal when you quit, but withdrawal symptoms can also appear following heavy use. Physically, heroin withdrawal may feel like having the flu. People often experience nausea, diarrhea, runny nose, achiness, tremors, fatigue, chills, and sweats. More severe symptoms can also occur such as difficulty breathing, depression, anxiety, and insomnia.

How Long Will Heroin Withdrawal Last?

The initial comedown of heroin withdrawal can vary in time and intensity. Typically, withdrawal symptoms will begin 6 to 12 hours after the last dose, peaking within 1 to 3 days, and gradually subsiding over 5 to 7 days. However, some users experience weeks or months of withdrawal symptoms, known as post-acute withdrawal syndrome (PAWS).

Signs & Symptoms

Using heroin is a bit like taking out a loan—you experience some borrowed good feelings during the high, but then you have to pay back that debt as you go through withdrawal. It is only after you have paid back the "debt" that you can return to normal and feel better again naturally.

Everyone’s experience of heroin withdrawal is different, but here are some of the most common symptoms.

Fever

Body temperature varies from one individual to the next, as well as factors like time of day and menstrual cycle, but generally, a temperature of 99–99.5 F (37.2–37.5 C) is considered to be a fever in adults. A fever is one way your body fights illnesses or infections, but when you are going through heroin withdrawal, the fever is not serving a useful purpose in fighting infection, so there is unlikely to be harm in taking steps to control it.

Seek medical assistance immediately if your temperature goes above 103 F (40 C), and doesn't come down with treatment; if you have a serious medical illness, such as a heart problem, sickle cell anemia, diabetes, HIV, or cystic fibrosis; or if you have a seizure.

Heroin Cravings

Most people who are withdrawing from heroin experience a strong desire to take more heroin. This is known as experiencing cravings and is common among people withdrawing from many addictive substances. Part of the craving is driven by the wish to reduce the symptoms of heroin withdrawal, and part of it is the desire to re-experience the pleasure of the heroin high.

Mood Changes

Feeling depressed, anxious, or irritable, also known as having a dysphoric mood, is a normal part of heroin withdrawal. Even without a traumatic past, these mood changes would be expected, but many people who use heroin experience long-suppressed feelings related to past trauma or abuse when they come off the drug. This is one of the reasons it is important to have emotional support while you are going through withdrawal.

Although these feelings are often intense during heroin withdrawal, they tend to become less intense once the withdrawal stage is over. If you are withdrawing in a treatment facility, make the most of the support offered, and try and have support arranged in the community when your stay is over.

If the feelings of depression or distress do not pass, you should see your doctor for appropriate treatment.

Aches and Pains

Part of the way heroin works is to block the body's pain pathways. When you withdraw from heroin, there is a rebound effect, and you feel achy, particularly in the back and legs, and feel more sensitive to pain.

Excessive Bodily Fluids

As you go through heroin withdrawal, you may experience an overproduction of bodily fluids, such as sweat, tears, and a runny nose. You may also notice your hairs standing on end. As with other physical withdrawal symptoms, these responses are part of your body bringing itself into balance.

Diarrhea and Stomach Pain

Diarrhea or loose, watery, and frequent bowel movements are also common with heroin withdrawal. These symptoms may be accompanied by stomach pain caused by spasms in the digestive system. The discomfort of diarrhea stomach pain and fears about having "accidents" may make it difficult to go about your regular routine.

Nausea and Vomiting

Although these symptoms are distressing, nausea and vomiting are normal aspects of heroin withdrawal. It wears you out, makes you feel very uncomfortable, puts you off your food, and keeps you close to the bathroom.

Restlessness and Sleep Problems

People going through heroin withdrawal often experience restlessness, which, coupled with anxiety and insomnia, can make you feel agitated. Heroin withdrawal often causes sleep problems, particularly insomnia (having trouble getting to sleep or staying asleep). Yawning is also common.

Coping & Relief

While heroin withdrawal can be intense and uncomfortable, the worst of the symptoms usually pass within a week. During this time, there are some things that you can do to help yourself feel more comfortable.

  • Ask for help: Whether you are getting support at home from someone you trust or going to a treatment facility, you should have the support you can rely on as you go through withdrawal. Having someone with you can ensure that you are safe and have someone to talk to about what you are experiencing.
  • Stay hydrated: Because the withdrawal process is usually accompanied by vomiting and diarrhea, it is important to make sure that you are taking in enough fluids to avoid becoming dehydrated.
  • Stay busy: Make sure that you have a way to stay occupied during your withdrawal. Watching television or movies is a good choice, especially since you probably won't be feeling well physically for at least a few days. If you have a friend there to help, you can even plan brief activities outside of the house as you start to feel a little better.
  • Manage symptoms with OTC medications. Over-the-counter pain relievers and antidiarrheals can help keep your fever, pain, and diarrhea in check, but always be sure to only take the indicated dosages.
  • Try acupuncture. Although acupuncture has been reported to sometimes benefit people who are withdrawing from methadone, more research is needed to conclusively recommend it as a treatment for heroin withdrawal symptoms.

Warnings

While many people get adequate medical help during heroin withdrawal, some do not. One reason is that they may not believe anything can help them feel better other than more heroin or opiates. However, medications can be prescribed that will help reduce the discomfort of heroin withdrawal symptoms, so if possible, see a physician as soon as possible before or after beginning the withdrawal process.

It is also important to realize that anyone who has gone through heroin withdrawal is at an increased risk of overdose due to opiate tolerance. Once a person has developed a tolerance to a drug, it takes a larger dose to experience the same effects. If the same dose they took before they went through withdrawal is taken again after or during, there is a strong chance of an accidental overdose. 

If heroin withdrawal symptoms become severe, hospitalization may be required. Doctors can treat these symptoms with prescription medications such as clonidine, which can reduce the severity of withdrawal symptoms.

Long-Term Treatment

Following acute heroin withdrawal, people typically go through a protracted period lasting around six months when they often experience strong drug cravings as well as reduced feelings of wellness. This can increase the risk of relapse, which is why additional treatments are important to help ensure long-term recovery. Such treatments can include behavioral therapies and pharmacological treatments.

The National Institute on Drug Abuse reports that medications such as methadone, buprenorphine, and naltrexone have been shown to increase the effectiveness of treatment programs in the long-term.

Behavioral approaches such as cognitive-behavioral therapy and contingency management are two types of therapy that are often used to treat heroin addiction. Cognitive-behavioral therapy focuses on helping people change thoughts and behaviors that contribute to drug use, where contingency management rewards people for staying drug-free with vouchers that can then be exchanged for desired rewards. 

Treatment for heroin use often combines these behavioral approaches with medication.

Resources

In addition to friends and medical professionals, there are also online resources that can help you during heroin withdrawal. Support groups such as Narcotics Anonymous offer information and resources that can help you during your recovery.

You can also call the Substance Abuse and Mental Health Services Administration's (SAMHSA) free, national hotline at 1-800-662-4357, or use their online treatment locator, to find treatment services in your area.

A Word From Verywell

Heroin withdrawal can be unpleasant, but your individual experience will depend on factors that include the frequency, amount, and duration of your drug use. Finding support during this time is critical for successful recovery, so do not hesitate to reach out to loved ones and talk to your doctor.

Was this page helpful?

Article Sources

  1. Bell J. Pharmacological maintenance treatments of opiate addiction. Br J Clin Pharmacol. 2014;77(2):253-63. doi:10.1111/bcp.12051


  2. Clinical Guidelines for Withdrawal Management and Treatment of Drug Dependence in Closed Settings. Geneva: World Health Organization; 2009.


  3. Parkar SR, Seethalakshmi R, Adarkar S, Kharawala S. Is this 'complicated' opioid withdrawal? Indian J Psychiatry. 2006;48(2):121-2. doi:10.4103/0019-5545.31604


Additional Reading